Birth control pill overdose: What are the effects?

In a desperate move to avoid unwanted pregnancies, many young girls (students inclusive) have resorted to self-medication - albeit wrongly. Julienne Umulisa, a finalist at the University of Rwanda, is one such example.
Taking many pills may not save you from getting pregnant.
Taking many pills may not save you from getting pregnant.

In a desperate move to avoid unwanted pregnancies, many young girls (students inclusive) have resorted to self-medication — albeit wrongly. Julienne Umulisa, a finalist at the University of Rwanda, is one such example.

“We had unprotected sex with my boyfriend but panic set in as soon as we were done. I was not scared about his HIV status but the risk of getting pregnant really left me in fear,” Umulisa narrates. “Immediately the idea of getting emergency pills came to my mind but unfortunately we couldn’t afford them so I opted for cheaper ones.”

As if that was not bad enough, Umulisa swallowed 8 tablets on the advice of her boyfriend. “I did not doubt his counsel because I had always seen many friends doing it and they always described them as cheap and effective,” she says. 

But her relief was short-lived.

“Shortly after taking the tablets, I started feeling nauseous and eventually vomited. What scared me even the more was the fact that I started bleeding,” Umulisa narrates, adding that by God’s grace, the constant bleeding stopped after a few days.

Just like many girls, that is one experience Umulisa never wants to remember. She admits that she survived death miraculously. 

Experts caution against self-medication

Dr. Rachna Pande, a specialist in internal medicine at Ruhengeri Hospital, says family planning pills should be used as prescribed because taking higher doses does not provide any benefits but rather increases risks of side effects.

She says: “When the pills are taken in higher doses, they can cause cramps, nausea, vomiting, headaches, and can even alter the menstrual cycle. They can also cause ectopic pregnancy (pregnancy outside uterus).

She says pills should be taken the normal way if one wishes to use them as a family planning method. “Nausea and vomiting can be minimized by taking the pill with food or milk after some time. If it is severe, an anti-vomiting drug has to be taken. Similarly a pain killer can be taken if there is much pain.”

Dr Pande also warns that no pill will shield you from pregnancy 100 percent.

“These medicines can be taken within five days of unprotected sex but the sooner the better since the sperm remains viable in the body for almost five days. Once ovulation has occurred, these drugs cannot prevent it or remove ovum. Time of ovulation is variable and no pill is 100% safe,” she says.

She encourages girls in such situations to always consult the doctor for advice because self-medication could have dire consequences on one’s life.

“The number of combined hormonal birth control pills to be used as emergency contraception depends on how much of each hormone the pills have and also varies by the brand,” Pande says, adding that a non-qualified person risks worsening the situation.

Dr John Muganda, a gynecologist at Polyclinique La medicale, also reiterates Pande’s point. He says taking a bunch of emergency family planning pills as way of preventing pregnancy doesn’t work.

“There is a tiny chance of those pills working but I wouldn’t advise one to use them because there are risks associated with that over dose. It’s better to use a specific birth control method as prescribed than going for emergency pills,” Dr Muganda says.

He explains that birth control pills work by regulating hormones to prevent ovulation meaning that if one has not been on family planning and engages in unprotected sex, taking a bunch of pills cannot help.

“If one has already ovulated, then the egg is already available for fertilization,” the doctor adds.

According to research done by Women Channel, taking more birth control pills than recommended can bring several undesired effects. For instance it can cause urine discoloration and excessive vaginal bleeding. Although the symptoms are seldom serious and death unlikely as a result of birth control overdose, it is always a good idea to seek medical checkup for the safety of one’s health.

ADVERTISEMENT